Dawn phenomenon is the term given to an early-morning increase in blood sugar levels, usually occurring between 2:00am and 8:00am.

This is caused by the body releasing certain hormones and it is relatively common among people with diabetes who do not have a normal insulin response to adjust for this.

The rise in glucose during dawn phenomenon is largely due to more glucagon being produced by the liver than your body requires.

Glucagon raises blood glucose levels, and less insulin is made as a result which prevents blood sugars from stabilising.

Dawn phenomenon affects people with type 1 diabetes who inject insulin – and cannot produce insulin during the night – as well as people with type 2 diabetes, in which high fasting glucose levels can be common.

Dawn phenomenon is often confused with Chronic Somogyi rebound, in which a high blood glucose level responds to low blood glucose. However, dawn phenomenon is different as it is not brought on by nocturnal hypoglycemia.

Causes of dawn phenomenon

Dawn phenomenon occurs when hormones are released by the body, such as cortisol, glucagon and epinephrine, which cause the liver to release glucose.

This dawn effect describes the early morning reads that are abnormally high due to increased glucose, which normally occur between eight and 10 hours after people with diabetes go to sleep.

Researchers have previously investigated whether a period of insulin resistance occurs after the release of hormones, which would also explain how blood glucose levels rise.

Do I have dawn phenomenon?

There are a number of reasons why high blood sugars can occur in the morning. These can include insufficient insulin or other medication doses, and not accounting for carbohydrate eaten before bed.

If you believe that you may be experiencing dawn phenomenon, you should test your blood during the night, between roughly 2:00am and 4:00am.

This may help in establishing when your blood glucose levels are rising, and if you can attest the increase to any other factors, or if you are experiencing dawn phenomenon.

How to correct dawn phenomenon

If your fasting glucose level continues to be high, your doctor will be able to identify dawn phenomenon, if not attributable to other factors, and help you correct it.

You may be offered a number of suggestions to help stabilise your morning blood sugar levels, including:

  • Eat dinner earlier in the evening
  • Being active after dinner (such as a walk)
  • Adjusting insulin or other medication dosage
  • Switching to different insulin or other medication
  • Not eating carbohydrate snacks before bed
  • Using an insulin pump to administer extra insulin

Your health care provider may prescribe medication if your fasting glucose levels continue to be high.